Two-step progression of varenicline-induced autoimmune hepatitis
- 118 Downloads
We describe a rare case of drug-induced hepatitis due to the smoking cessation agent varenicline in a 46-year-old Asian woman. The liver injury progressed in two steps. First, the liver injury started in the absence of viral/autoimmune responses, and withdrawal of varenicline lowered the increase in the levels of liver enzymes immediately. Such findings suggested varenicline-induced liver injury. Second, hepatitis recurred in association with conversion of antinuclear antibody from negative to positive about 8 weeks after the initial episode. Histology upon recurrence of liver injury revealed interface hepatitis with lymphocytic and lymphoplasmacytic portal inflammatory infiltrates extending into lobules. Such findings suggested autoimmune hepatitis. Corticosteroid treatment was effective for recurrent hepatitis. The clinical course suggests that varenicline caused drug-induced liver injury and subsequent autoimmune hepatitis. Some autoimmune changes were probably involved in the mechanism of varenicline-induced liver injury.
KeywordsVarenicline DILI AIH Drug-induced liver injury Autoimmune hepatitis
Compliance with ethical standards
Conflict of interest
Mitsuru Sakakibara, Kazuyoshi Ohkawa, Takatoshi Nawa, Yutaro Abe, Akira Kusakabe, Toshihiro Imai and Kazuhiro Katayama declare that they have no conflict of interest.
All procedures followed have been performed in accordance with the ethical standards laid down in the 1964 Declaration of Helsinki and its later amendments.
Informed consent was obtained from all patients for being included in the study.
- 13.Iwamura S, Kojima Y, Ohka R, et al. Nidome no kanseiken de syouyou chuusintai eshi wo mitome, yakuzai kiinsei jikomenekisei kanen to shindan sita ichirei (A case of drug-induced autoimmune hepatitis demonstrated initial findings of centrilobular necrosis at the second liver biopsy). Kouchi Sekijuuji byouin Igaku Zasshi (Med J Kouchi Redcross Hospital) [published in Japanese]. 2016;21:39–44.Google Scholar